Texas, 2006

Heavy Snow and Winter Weather in Texas, December 29 to 30, 2006

December 29 to 30, 2006 · NWS LUB · 5 events in 5 counties and zones

The extreme southwestern Texas Panhandle and the northwestern South Plains received a glancing blow from a powerful winter storm during the overnight hours of 29th and the morning hours of the 30th. This storm resulted in disasterous blizzard conditions north of the region, with up to 30 inches of snow that caused hardships over parts of eastern New Mexico and the western panhandles of Texas and…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The extreme southwestern Texas Panhandle and the northwestern South Plains received a glancing blow from a powerful winter storm during the overnight hours of 29th and the morning hours of the 30th. This storm resulted in disasterous blizzard conditions north of the region, with up to 30 inches of snow that caused hardships over parts of eastern New Mexico and the western panhandles of Texas and Oklahoma. |Heavy snow accumulations were observed over parts of Parmer and Castro Counties of the extreme southwestern Texas Panhandle. Lighter snow accumulations were reported over Bailey, Cochran, and Lamb Counties in the northwestern South Plains. Although intermittent periods of snowfall began as early as the afternoon hours of the 29th, and persisted until midday on the 30th, the most intense snow occurred between the hours of 19:00 CST and 07:00 CST on those dates respectively. |Observed snow accumulations are listed below:|4 inches at Dimmitt (Castro County)|4 inches at Farwell (Parmer County)|4 inches at Friona (Parmer County)|3 inches at Muleshoe (Bailey County)|2 inches at Littlefield (Lamb County)|2 inches at Morton (Cochran County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 29, 3:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 29, 3:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CST FRI DEC 29 2006

.SHORT TERM...
POWERFUL JET STILL DIGGING INTO THE LOW ON THE BACK SIDE WITH
CIRCULATION CENTER NOW SOMEWHERE SOUTHEAST OF EL PASO. A WELL
DEFINED ENHANCED BAND OF CLOUDS LEADING TO PRECIPITATION REMAINS
WELL BACK TO THE SOUTH OF THE LOW NOT FAR FROM THE GULF OF
CALIFORNIA. IT APPEARS THE LOW MAY FINALLY BEGIN TO LIFT NORTHEAST
LATER IN THE EVENING...BUT NOT SURE IT WILL LIFT AS FAR NORTH AT
LEAST AT FIRST...AS THE CURRENT WRF/NAM INDICATE WHICH APPEARED TOO
FAR NORTH TO START WITH. EVEN THOUGH AN APPARENT DRY SLOT IS WORKING
NORTH FROM THE PERMIAN BASIN...MORE LIGHT PRECIPITATION CONTINUES TO
FORM OVER THE EXTREME SOUTHWESTERN SOUTH PLAINS. WE BELIEVE THAT A
FRONTO-GENETIC LAYER WILL ASSIST IN PRECIPITATION FORMATION INTO
THE EVENING IN THIS AREA. COLUMN COOLING EXPECTED TO OCCUR THIS
EVENING AS THE LOW EDGES CLOSER. MODELS INDICATE VARYING TIMES OF
THE RAIN TO CHANGE OVER TO SNOW...BUT IN GENERAL SHOULD BE ALL SNOW
OVER NORTHWEST ZONES...CHANGING TO SNOW CENTRAL AND SOUTHWEST ZONES
BY LATE EVENING.

ALTHOUGH WE ARE NOT TOTALLY SURE YET WHAT PATH THE LOW WILL TAKE...
IN GENERAL WE AGREE IT WILL PASS NORTHEAST THROUGH OUR WESTERN ZONES
EARLY SATURDAY BEFORE SETTLING OVER THE SOUTHERN PANHANDLE. THE LOW
IS HARDLY UNIFORM CIRCULAR...AND IS EVEN NOW INDICATING AT LEAST
THREE WELL DEFINED VORT MAXES ROTATING AROUND IT. THIS FURTHER
COMPLICATES THE MODEL HANDLING...SINCE THE NORTHWEST VORT IN
PARTICULAR SEEMS MARGINALLY HANDLED BY THE NUMERICAL MODELS. EVEN
SO...BELIEVE THERE IS ENOUGH INDICATIONS OF PATH AND STRENGTH TO
CONTINUE THE HEAVY SNOW WARNING FOR THE EARLIER SIX COUNTIES AND TO
ADD HALE AND BRISCOE AS WELL. THE LATER IN PARTICULAR MAY BE IN A
FAVORABLE HEAVY SNOW POSITION ON SATURDAY FOR WRAP-AROUND IF AN
OCCLUSION/TROWAL STRUCTURE DEVELOPS OVER THE EASTERN PANHANDLE.

AN ADVISORY HAS BEEN ISSUED ACROSS THE SOUTHERN AND EASTERN SOUTH
PLAINS WHERE MARGINAL LIFT AND MORE DOUBT ABOUT FAVORABLE POSITION
RELATIVE TO THE TRACK SHOULD HELP LIMIT SNOW POTENTIAL. IN
ADDITION...RELATIVELY MILD TEMPERATURES SHOULD LIMIT POTENTIAL
ACCUMULATIONS TO SOME EXTENT INCREASED FORECAST LOW TEMPERATURES
TONIGHT SLIGHTLY MOST AREAS SIMILAR TO LATEST GUIDANCE. ALSO UPPED
MAXIMUMS FOR SATURDAY SLIGHTLY. FINALLY...CONVECTIVE THUNDERSTORM
BAND THAT HAS BEEN OVER EASTERN ZONES ALL DAY HAS FINALLY NUDGED
JUST EAST OF THE FORECAST AREA. COUNTING ON IT REMAINING EAST FOR
THE REMAINDER OF THE NIGHT...BUT CANT RULE OUT COMPLETELY A THREAT
OF SLANT-WISE CONVECTION FORMING EARLY SATURDAY BACK ACROSS THE
NORTHWESTERN COUNTIES WITHIN THE WARNING AREA. A LOT OF ENERGY WITH
THIS SYSTEM...WITH VERY HIGH MOISTURE PULLING IN FROM THE EAST...
RAISES POTENTIAL FOR A MAJOR SNOW EVENT FOR SURE. UPSLOPE AREAS NEAR
THE CAPROCK AROUND VIGO PARK WOULD BE ONE SUCH AREA THAT MAY SEE
GREATER SNOW FALL.  MCQUEEN

.LONG TERM...
UPPER LEVEL LOW WILL LIFT NEWD INTO NRN OKLAHOMA SATURDAY NIGHT.
SOME WRAP-AROUND PRECIP MAY STILL AFFECT THE NORTHERN HALF OF THE
FCST AREA THROUGH THE NIGHT AND WILL MAINTAIN CHC POPS THERE WITH
MINIMAL SNOW ACCUMULATIONS. SHORT WAVE RIDGE WILL BUILD OVER THE
AREA THEN SUNDAY INTO MONDAY USHERING IN A WARMING. WILL CONTINUE
TO TEMPER THE WARMING SUNDAY GIVEN EXPECTED SNOW COVER OVER THE
NWRN THIRD OF THE AREA.

FOCUS THEN SHIFTS TO THE NEXT UPPER LEVEL LOW. MODELS ARE STILL
TRYING TO GET A HANDLE ON ITS EVOLUTION WITH ENSEMBLES AND ECMWF
SUGGESTING MORE OF A CLOSED SOLUTION VERSUS THE MORE OPEN WAVE
SOLUTION OF THE OPERATIONAL GFS. ATTM TEND TO FAVOR THE FORMER.
HPC OFFERS DETAILED REASONING IN THEIR EXTENDED DISCUSSION.
REGARDLESS LOOKS LIKE AT LEAST SLIGHT CHANCE POPS ARE JUSTIFIED
TUESDAY AND WEDNESDAY. A BIT SURPRISED AT THE DEPTH OF THE COLD
AIR ON THE GFS SUGGESTING SNOW OVER RAIN FOR THE WRN HALF OF THE
AREA. GIVEN UNCERTAINTIES WILL NOT SWEAT THE DETAILS NOW AND
MENTION SNOW OR RAIN WORDING.

&&

.AVIATION...
ARRIVAL OF COLDER AIR OVERNIGHT SHOULD ESTABLISH LOWER STRATIFORM
DECK. EXPECT LITTLE IMPROVEMENT IN THE IFR OR AT TIMES LIFR
CONDITIONS INTO SATURDAY.  RM

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        24  30  25  41  18 / 100  70  30   0   0
TULIA         27  32  25  37  21 / 100  80  30   0   0
PLAINVIEW     28  33  25  40  24 / 100  80  20   0   0
LEVELLAND     28  36  25  47  27 /  90  60  10   0   0
LUBBOCK       30  37  25  47  25 /  90  60  10   0   0
BROWNFIELD    29  38  26  52  28 /  90  60  10   0   0
CHILDRESS     33  40  31  46  26 /  90  50  30   0   0
SPUR          33  42  31  53  27 /  90  40  10   0   0
ASPERMONT     35  47  34  55  28 /  90  40  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST SATURDAY FOR
THE FOLLOWING ZONES: TXZ030-034>036-039-040.

HEAVY SNOW WARNING UNTIL 3 PM CST SATURDAY FOR THE FOLLOWING
ZONES: TXZ021>024-027>029-033.

&&

05/07/05
Hazardous weather outlook, Dec 29, 3:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CST FRI DEC 29 2006

TXZ021>044-302200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
355 PM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT AND SATURDAY

WINTER WEATHER

RAIN WILL CHANGE TO SNOW TONIGHT ACROSS MOST OF THE AREA WITH
ACCUMULATIONS EXPECTED NORTH OF A BROWNFIELD TO DICKENS LINE. ONE
TO THREE INCHES OF SNOW IS EXPECTED ALONG A BAND FROM DENVER CITY
AND BROWNFIELD NORTHEASTWARD THROUGH LUBBOCK TO DICKENS AND
FLOYDADA. A SNOW ADVISORY HAS BEEN ISSUED FOR THAT AREA. HEAVY
SNOW WITH ACCUMULATIONS OF 5 TO 10 INCHES CAN BE EXPECTED NORTH OF
A MORTON TO QUITAQUE LINE. A HEAVY SNOW WARNING HAS BEEN POSTED
FOR THAT AREA. SNOW ACCUMULATION CAN BE EXPECTED INTO THE
AFTERNOON HOURS SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Parmer

When
December 29, 7:00 PM CST to December 30, 7:00 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Castro

When
December 29, 7:00 PM CST to December 30, 7:00 AM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
December 29, 7:00 PM CST to December 30, 7:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 29, 7:00 PM CST to December 30, 7:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 29, 7:00 PM CST to December 30, 7:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4877, 4878, 4879, 4880, 4881.